Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


switching therapy when undetectable
Dec 21, 2008

In 1998 I started on a combo of combivir and crixivan but switched after 3 years to get away from diet restrictions. My doctor suggested trizivir and I took this med for 2 years until my Dr suggested we add viread because of a study showing trizivir not as effective as thought.I have been on this trizivir/viread combo for the last 5 years.I have been undetectable except for a couple of blips over this time with a t-cell count between 450- 600.Over the past year my arms and legs have beome thinner and veins more pronounced.I have no facial wasting. My question is would it be smart to switch to another regimen that is more in the mainline and get away from the azt or is it better to stay with a regimen as long as its working.Besides the limb atrophy I have no side effects. If you suggest a change what combination would you suggest.I also wonder if it is better to be on a more recognized regimen or stay with whats working. thankyou

Response from Dr. DeJesus

Your case is a very common scenario we encountered in the recent past, but there are still significant amount of patients like you taking old regimens. Based on your prior anti-HIV medications exposure, if you have always maintained an undetectable viral load (with the exception of an occasional blip), and if you have never failed or been exposed to any other HIV medications, then you should be OK to switch to any of the newest regimens that we currently have available. Many of these newest regimens are not only simpler, but well tolerated; and a switch will carry minimal, if any risk. Plus you may enjoy some extra benefits.

Trizivir, as you said, contains AZT, which is a drug that on a long run is associated with some degree of fat wasting (lipoatrophy). If you are already noticing some lipoatrophy on your limbs, you can safely assume that this process is likely to continue, thus I will definitively recommend you to switch your therapy. The likelihood that this lipoatrophy process will revert perhaps is low, given the years of exposures that you had to AZT, but at least you can attempt to prevent any worsening by continuing the exposure.

Regarding what to switch to, you should be fully susceptible to efavirenz (Sustiva). So the single table regimen of efavirenz, emtricitabine (Emtriva) and tenofovir (Viread), commercially known as Atripla, one tablet a day, may be an excellent option; but this is something that you need to further discuss with your provider. Efavirenz combined with lamivudine/abacavir (Epzicom) is also another acceptable option. In addition, there are other simpler regimen containing protease inhibitors that you can consider, if this efavirenz-containing regimen is not for you. Switch!



Previous
Cost of Meds
Next
Dry Mouth

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement